Hepatitis C virus is not cleared after primary infection in 50-85% of subjects exposed to hepatitis C virus. Anti-viral treatment during the early phase of infection significantly enhances the likelihood of a sustained clearance of hepatitis C virus. Although, a variety of autoimmune-related side effects have been observed during interferon therapy for chronic hepatitis, immuno-mediated adverse reactions have not been reported during treatment of acute hepatitis C. We describe the case of a patient who developed acute hepatitis C virus infection and, while receiving pegylated interferon alpha-2b monotherapy, developed a severe polymyositis. This case illustrates the potential risk of autoimmunity by interferon, also for acute hepatitis, and underlines the importance of a prompt diagnosis and a rapid discontinuation of interferon treatment for an improvement of clinical outcomes. © 2005 Editrice Gastroenterologica Italiana S.r.l.
|Number of pages||4|
|Journal||Digestive and Liver Disease|
|Publication status||Published - 2005|
All Science Journal Classification (ASJC) codes